Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


why has wasting decreased dramatically?
Mar 15, 2000

I noticed the statement that wasting has decreased dramatically in the introduction. I would like to know why this is, because I have it and it has gotten worse over the last five years when it first began. I got it after I had been in the hospital for PCP. It started with a small degree of facial loss and has progressed to the prominent leg veins, loss of all subcutaneous fat, worsening of facial fat loss. I am really very concerned that my face will continue to worsen. I am embarrassed because most peoples' faces appear to me to be filling in. So why is it decreasing?

Response from Dr. Dieterich

The old wasting was characterized by weight loss of over 10% of body weight and usually caused by an infection like PCP as in your case. That kind of wasting is declining because the incidence of infections is declining. However, as in your case, the new wasting is really lipoatrophy, or lipodystrophy or HARS, HIV related Adipose Redistribution Syndrome. This results in sunken cheeks, loss of fat in the arms and legs and often increases in the abdominal fat. The leading hypothesis for this is mitochondrial toxicity of nucleoside analogue HIV medications. It seems the worst offenders are D4T DDI and DDC particularly with hydroxyurea.

Many people are changing HIV meds for this, or are asking their MD's to draw a serum lactate level and if it is elevated, then changing meds. The vitamins that may help this are coenzyme Q, riboflavin and L carnitine. Good luck! Douglas T. Dieterich, M.D.


Previous
Chondroitin, Glucosamine, & PI's
Next
Serostim: weight gain but with exercise

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement